MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS21A
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is in progress, a supplemental report will be submitted.H3 other text : device not available.
 
Event or Problem Description
Edwards received notification from a field clinical specialist that a patient underwent tavr via the left carotid approach.As reported, access was obtained via a surgical cutdown and the initial 21fr certitude sheath, 29mm certitude delivery system, and 29mm sapien 3 valve were prepped in normal fashion.The sheath was inserted to approximately 4cm, but the operator admitted to feeling resistance while inserting it.However, once the valve and delivery system made it through the sheath, with admitted "extra force", the valve was notably pushed up on the balloon.The team decided to continue advancing the device/valve, but the valve continued to slide up on the balloon.The decision was made to pull the valve and sheath out of the body in exchange for a new sheath and new device.New product was opened and prepped.Once this was done, the surgeon examined the carotid artery to find that there was a "dissection flap" present.A graft/patch by open cutdown with vascular surgery was performed to repair the injury.The team then decided to abort the case.The second valve was opened and prepped but never went into the patient.The patient was noted to be doing well and recovering.The perceived root cause of the resistance was tight/calcified carotid vessels, possibly too small for the 21fr certitude sheath.
 
Additional Manufacturer Narrative
The device was not returned for evaluation as it was not available.Therefore, a no product return engineering evaluation was performed.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for difficult to introduce sheath was unable to be confirmed as no device/imagery were provided.As the device was not returned, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.As reported, ''the sheath was inserted to ~4cm, but surgeon admitted to feeling resistance while inserting it.The perceived root cause of the resistance was tight/calcified carotid vessels, possibly too small for the 21fr certitude sheath.'' access of the carotid artery is not indicated for use with the certitude delivery system, which may have resulted in the observed difficulties introducing the sheath in the carotid vasculature.Per the training manual, access should be ''free of excessive calcification and at a location that will allow sufficient sheath depth and proper balloon deployment'' and should ''allow the sheath to be placed in a straight line to the annulus''.It is likely these criteria were not met for the transcarotid case, the rigid shaft body of the certitude sheath is not designed for trackability through a tight or tortuous vessel.As such, available information suggests that patient factors (calcification, tortuosity, constrained access vessel) and/or procedural factors (off-label use) may have contributed to the complaint event.However, a definitive root cause is unable to be determined at this time.No device or labeling problem was identified during the evaluation.Therefore, no further escalation (capa/scar/pra) is required.Complaint historie s for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS CERTITUDE INTRODUCER SHEATH SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17329798
Report Number2015691-2023-14609
Device Sequence Number20218124
Product Code NPT
UDI-Device Identifier00690103194180
UDI-Public(01)00690103194180(17)230707(10)63879293
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/07/2023
Device Model Number9600IS21A
Device Catalogue NumberN/A
Device Lot Number63879293
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date07/14/2023
Supplement Report FDA Received Date08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale